Live

Watch CBSN Live

Heartburn Drugs Cause Diarrhea?

Heartburn sufferers, listen up: Acid-fighting drugs might spell relief, but they could leave a less-welcome gift — diarrhea.

People taking proton pump inhibitors and H2 blockers have greater risk of infection from a potentially dangerous diarrhea bug known as Clostridium difficile, or C-diff, reports researcher Sandra Dial, MD, MSc, a researcher at McGill University in Montreal. Her study appears in this week's issue of The Journal of the American Medical Association.

Proton pump inhibitors include Prilosec, Prevacid, and Nexium among others. H2 blockers include drugs such as Zantac, Pepcid, and Tagamet. These are the main medications offered to people suffering from stomach acid problems such as gastritis, GERD (acid reflux disease), or heartburn. They work to suppress stomach acid production which helps to alleviate discomfort.

Clostridium difficile is prevalent in the environment and especially in hospitals and nursing homes. Spores from C-diff enter our bodies through the mouth, which is the entryway for the gastrointestinal tract. Diarrhea caused by C-diff is a result of overgrowth of the C-diff bacteria in the colon, or large intestine. It has generally been associated with antibiotic use, which can kill "good" bacteria in the colon which keeps C-diff at bay. Infection has also been associated with stays in hospitals and nursing homes where it is easily passed to others.

C-Diff Severity

The incidence and severity of diarrhea caused by C-diff has increased dramatically, according to recent data, writes Dial. Diarrhea caused by C-diff can be severe, with a cramping form of intestinal inflammation known as colitis.

"Clostridium-difficile-associated disease is becoming an important public health issue," writes Dial. Gastric (stomach) acid operates as a major defense mechanism against ingested bugs. But when people take gastric acid suppressors the stomach's normal acidity is lost, and this defense mechanism may become diminished, she explains.

Dial's study — the largest study thus far of this risk factor — looked at whether these drugs had any association with community-acquired C-diff infection. She and her colleagues examined data from 3 million patients of 400 general practioners in the U.K. from 1994 to 2004. There were 1,672 identified cases of C-diff, with numbers increasing from less than one per 100,000 in 1994 to 22 per 100,000 in 2004.

Those patients taking proton pump inhibitors were nearly three times more likely to acquire a C-diff infection, Dial reports. Patients taking another type of acid-fighting drug — H2 blockers like Pepcid and Zantac — were twice as likely to get a C-diff infection.

Other studies have shown that antibiotic use increases risk for C-diff infection. However, in her study, antibiotic use was seen in only 37 percent of C-diff cases. The study only demonstrated an association between the use of these medications and the risk for getting diarrhea from C-diff. It did not prove how or why this happened.

SOURCE: Dial, S. The Journal of the American Medical Association, Dec. 21, 2005; vol 293: pp 2989-2995. CDC web site.

By Jeanie Lerche Davis
Reviewed by Louise Chang, MD
© 2005, WebMD Inc. All rights reserved

View CBS News In